Alert archive / New York / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 61, NWS Binghamton, NY

September 8, 2016Madison County, Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Sep 8, 2016, 2:32 PM EDT for Madison County, Oneida County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2016, 2:32 PM EDT (18:32 UTC)
Expired
Sep 8, 2016, 3:15 PM EDT
In force
43 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Madison County, NY, Oneida County, NY

The radar

The Ft Drum radar (KTYX), 45 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2016-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2016-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

247 
WUUS51 KBGM 081832
SVRBGM
NYC053-065-081915-
/O.NEW.KBGM.SV.W.0061.160908T1832Z-160908T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
232 PM EDT THU SEP 8 2016

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL MADISON COUNTY IN CENTRAL NEW YORK...
  ONEIDA COUNTY IN CENTRAL NEW YORK...

* UNTIL 315 PM EDT

* AT 231 PM EDT...A LINE OF SEVERE THUNDERSTORM WAS LOCATED NEAR
  REDFIELD... OR 9 MILES NORTH OF CAMDEN...MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  BOONVILLE AROUND 310 PM EDT. 
  FORESTPORT AND ALDER CREEK AROUND 315 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4360 7510 4303 7534 4315 7590 4316 7588
      4328 7587 4333 7588 4348 7581 4342 7553
      4361 7511
TIME...MOT...LOC 1831Z 271DEG 35KT 4346 7580 

HAIL...<.75IN
WIND...60MPH
 
$$

KAH
1 follow-up statement
185 
WWUS51 KBGM 081901
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
301 PM EDT THU SEP 8 2016

NYC053-065-081915-
/O.CON.KBGM.SV.W.0061.000000T0000Z-160908T1915Z/
MADISON NY-ONEIDA NY-
301 PM EDT THU SEP 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTH CENTRAL MADISON AND ONEIDA COUNTIES...

AT 300 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED NEAR
BOONVILLE... MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  BOONVILLE AROUND 305 PM EDT. 
  FORESTPORT AND ALDER CREEK AROUND 315 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4360 7510 4303 7534 4315 7590 4316 7588
      4328 7587 4333 7588 4348 7581 4342 7553
      4361 7511
TIME...MOT...LOC 1900Z 271DEG 35KT 4345 7540 

HAIL...<.75IN
WIND...60MPH
 
$$

KAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 1:54 PM EDT, 38 minutes earlier.

Area forecast discussion, Sep 8, 1:54 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
154 PM EDT Thu Sep 8 2016

.SYNOPSIS...
Today will be hot and humid, with scattered afternoon and evening
showers and thunderstorms, ahead of a weak cold front. Dry and
cooler weather will return behind this front on Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Updated at noon... Central NY and northeast Pa are covered in a
very moist southwesterly flow late this morning with dew points
generally in the lower 70s and temperatures rising into the 80s.
Surface low pressure is located over Lake Huron with a couple of
weak surface troughs extending south- southeastward across New
York. The primary surface cold front is weak and located well to
the west. At mid- levels forcing for lift looks weak and
disorganized with no significant short- wave triggers evident.

Latest high resolution models all indicate development of
scattered convection across the western half of NY state later
this afternoon with some tendency for the convection to organize
upscale into weak bow-echoes as they move east toward central NY
toward evening. Convection is forecast to weaken around 00z as it
moves east toward the Catskills and Poconos. Model forecast MLCAPE
values are showing their usual biases, with the GFS much too low
generally less than 1000 J/kg, while the NAM may be too high
indicating values as large as 2000-2500 J/kg by 21z. Wind speeds
and bulk shear values from 700-500 mb range from 25-30 kts. So...
weak large-scale forcing, moderately large instiability, shear
only marginally strong enough for organized convection, and high
resoultion model signatures are all pointing toward some
convection this afternoon with only a small risk for some isolated
severe weather probably in the form of localized strong winds.
Very moist atmosphere also implies the potential for some locally
heavy rainfall with any stronger storms. Temperatures will be well
above normal for early Septembmer with highs in the upper 80s to
near 90. Previous discussion is below.

400 AM Update...

A cold front over the upper midwest will move into the area by
tonight, bringing some relief to the heat by tomorrow. Ahead of
the front dewpoints around 70 and afternoon highs around 90 will
make it feel more like late July than the first week of September!
While we expect to stay below heat advisory criteria, urban areas
such as Syracuse, Scranton, and Wilkes-Barre will likely approach
100 degrees for heat indices this afternoon. With kids back to
school, not a bad reminder to have them drink plenty of water
today, especially if playing outside.

A pre frontal trof will be the perfect spark for afternoon storms
feeding on the moist environment and peak heating. NAM CAPE values
remain the highest and are probably a tad too high around 1500
j/kg. HRRR/RUC/GFS/ARW/NMM/SREF values of 600 to 1000 j/kg are
more reasonable. Isolated damaging winds are the main threat with
dry air in the mid levels, strong low level lapse rates, and an
inverted V sounding. Small line segments are the most likely storm
mode this afternoon with 0-6 km bulk shear values of 25-30 kts not
being quite strong enough for organized larger lines. Will
continue to highlight isolated damaging wind threat in the HWO as
this remains in line with the marginal risk for severe weather
from SPC. Best timing for storms to initiate will be 18Z to 21Z,
with peak storm threat through 03Z tonight. The actual cold front
moves through later tonight, ending any storm threat from west to
east.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
240 am update...Ltl chg in the shrt term as we start unde hipres
that will give way to a low and fnt aprchg from the lakes on sat.
Made minor adjustments to timing and temps based on latest guid,
but no real chg to the overall scenario. Prvs disc conts blo.

230 PM update...

Weak high pressure will be over the area Friday and Friday night.
Cooler and less humid but high temps still 80 to 85. Decreasing
clouds Friday as the cold front drops south. Clouds come back
Friday night ahead of the next system.

This system stronger than Thursday's. A surface low moves
northeast out of the Midwest through the Great Lakes into
southeast Canada. A sharp upper level trough will also move east
just behind it the surface low and trailing cold front. Timing is
good being late in the day. High temps back up to the mid and
upper 80s with dewpoints mid 60s. Low level instability marginal
at 1k CAPE with weak upper level height falls and mid level
cooling. Wind fields strong with 40 kts of shear. Better forcing
than the last several events and what is expected Thursday. Will
need to watch for severe potential and possible adding it to the
hazardous weather outlook.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
240 am update...minor temps adjustments to new guid otrw no chgs
attm. Prvs disc blo.

230 PM Update...

Lingering showers Saturday night as the front pushes southeast.
Little change with a large dry surface high pressure Sunday to
Tuesday. Also cooler weather but closer to normal. Highs warm to
around 80 Tuesday.

Wednesday disagreement on timing of the next cold front. Went with
the slower Euro and WPC with fropa late day. Highs in the 70s may
need to be upped if front slows more. Chance pops for now. Again
this front with another transitory upper level trough.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A couple of lines of showers and thunderstorms will likely move
across the area this afternoon through this evening. The first
line is developing south-southeast of Lake Ontario at 18z and will
move across the northern and possibly central part of the area
from 18z-21z. A second area of storms is expected to move from
southwest NY eastward across much of the area between 21z-02z.
Have gone with tempo groups to account for these showers and
storms late this afternoon into early this evening with brief
periods of mvfr/ifr conditions expected in passing storms.

Clearing skies will occur later this evening once the showers move
east of the area. Areas of low clouds and fog will develop after
midnight with areas of mvfr conditions and localized ifr.
Conditions will improve to vfr all areas by late morning Friday
with clearing skies.

Winds will be from the southwest at less than 10 kts this
afternoon into this evening... but briefly stronger gusts can be
expected near any thunderstorms. Winds will turn to the west-
northwest at less than 10 kts later tonight and continue on
Friday.

OUTLOOK...

Saturday...Restrictions possible from showers and
thunderstorms, especially later in the afternoon and at night.

Sunday...Possible restrictions early from showers, with improving
conditions likely by afternoon.

Monday...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...Heden
NEAR TERM...Heden/MSE
SHORT TERM...DGM/TAC
LONG TERM...DGM/TAC
AVIATION...Heden/MSE
Hazardous weather outlook, Sep 8, 4:10 AM EDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 AM EDT THU SEP 8 2016

NYZ009-022>025-036-037-044>046-055>057-PAZ038>040-090815-
NORTHERN ONEIDA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-MADISON-
SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-
BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-
410 AM EDT THU SEP 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

...POTENTIAL FOR STRONG TO ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON...

A COLD FRONT WILL PUSH SOUTH INTO THE REGION BY THIS EVENING. A
VERY WARM AND HUMID AIR MASS WILL PRECEDE THIS FRONT AND LEAD TO
THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AND
EVENING. MOST OF THE STORMS WILL HAVE GUSTY WINDS AND BRIEF HEAVY
DOWNPOURS. AN ISOLATED STORM OR TWO COULD PRODUCE DAMAGING WINDS.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ062-PAZ043-044-047-048-072-090815-
SULLIVAN-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
410 AM EDT THU SEP 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

...POTENTIAL FOR HEAT INDICES TO APPROACH 100 DEGREES THIS AFTERNOON...

THE COMBINATION OF HIGHS IN THE LOWER 90S AND HIGH HUMIDITY COULD
BRING HEAT INDICES CLOSE TO 100 DEGREES THIS AFTERNOON, ESPECIALLY
IN THE URBAN AREAS OF THE WYOMING VALLEY. IF YOU ARE PLANNING TO
BE OUTDOORS TODAY YOU MAY WANT TO TAKE THE NECESSARY PRECAUTIONS
TO AVOID HEAT RELATED ILLNESSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015>018-090815-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-
410 AM EDT THU SEP 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

...POTENTIAL FOR HEAT INDICES TO APPROACH 100 DEGREES THIS AFTERNOON...
...POTENTIAL FOR STRONG TO ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON...

THE COMBINATION OF HIGHS IN THE LOWER 90S AND HIGH HUMIDITY COULD
BRING HEAT INDICES CLOSE TO 100 DEGREES THIS AFTERNOON, ESPECIALLY
IN URBAN AREAS SUCH AS THE CITY OF SYRACUSE. IF YOU ARE PLANNING
TO BE OUTDOORS TODAY YOU MAY WANT TO TAKE THE NECESSARY
PRECAUTIONS TO AVOID HEAT RELATED ILLNESSES.

A COLD FRONT WILL PUSH SOUTH INTO THE REGION THIS EVENING. THE
HOT AND HUMID AIR MASS THAT WILL PRECEDE THIS FRONT WILL ALSO LEAD
TO THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS IN THE AFTERNOON.
MOST OF THE STORMS WILL HAVE GUSTY WINDS AND BRIEF HEAVY
DOWNPOURS. AN ISOLATED STORM OR TWO COULD PRODUCE DAMAGING WINDS.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEDEN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 2:58 PM EDTSpecial Weather StatementBGMOnondaga47 min
Sep 8, 3:06 PM EDTSpecial Weather StatementBGMSeneca39 min
Sep 8, 3:31 PM EDTSpecial Weather StatementBGMOneida44 min
Sep 8, 3:46 PM EDTSpecial Weather StatementBGMMadison44 min
Sep 8, 4:59 PM EDTSpecial Weather StatementBGMOtsego46 min
Sep 8, 6:28 PM EDTSpecial Weather StatementBGMDelaware47 min

Nearby

Severe Thunderstorm Warnings in New York, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.